Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 43, NWS Lake Charles, LA

March 30, 2008Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 30, 2008, 2:13 PM CDT for Beauregard Parish, Vernon Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2008, 2:13 PM CDT (19:13 UTC)
Expired
Mar 30, 2008, 2:45 PM CDT
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Beauregard Parish, LA, Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 301913
SVRLCH
LAC011-115-301945-
/O.NEW.KLCH.SV.W.0043.080330T1913Z-080330T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
213 PM CDT SUN MAR 30 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  SOUTHWESTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES  ROSEPINE...

* UNTIL 245 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF ROSEPINE...AND MOVING NORTHEAST
  AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEPINE BY 230 PM CDT...

LAT...LON 3108 9335 3099 9309 3084 9334 3096 9350
TIME...MOT...LOC 1913Z 230DEG 16KT 3092 9339

$$

JT
1 follow-up statement
000 
WWUS54 KLCH 301932
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
232 PM CDT SUN MAR 30 2008

LAC011-301942-
/O.CAN.KLCH.SV.W.0043.000000T0000Z-080330T1945Z/
BEAUREGARD LA-
232 PM CDT SUN MAR 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BEAUREGARD
PARISH IS CANCELLED...

LAT...LON 3108 9335 3100 9313 3093 9325 3101 9342
TIME...MOT...LOC 1932Z 230DEG 16KT 3097 9331

$$

LAC115-301945-
/O.CON.KLCH.SV.W.0043.000000T0000Z-080330T1945Z/
VERNON LA-
232 PM CDT SUN MAR 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL VERNON PARISH...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF PICKERING...OR ABOUT NEAR
ROSEPINE...MOVING NORTHEAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICKERING BY 245 PM CDT...

LAT...LON 3108 9335 3100 9313 3093 9325 3101 9342
TIME...MOT...LOC 1932Z 230DEG 16KT 3097 9331

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:26 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 30, 11:26 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1126 AM CDT SUN MAR 30 2008

.UPDATE...
UPDATED MOST GRID PARAMETERS FOR TODAY FOR CURRENT TRENDS AND ADD
SPECIFIC WORDING OF SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL
IN THE ZONES. AS SEEN WITH SVR TSRA JUST WEST OF LCH...THIS IS ALL
POSSIBLE AND MORE WITHIN ENTIRE AREA. SPC HAS MOST OF AREA NORTH
OF INTRACOASTAL WATERWAY IN SLIGHT RISK. WILL BE ATTEMPTING AN 18Z
SOUNDING TO GET A BETTER HANDLE OF THE SITUATION. HOPEFULLY...THIS
SVR TSTM WILL STAY NORTH OF THE STATION SO WE CAN SAMPLE MOST OF
THE INFLOW ATMOSPHERE. UPDATES ALREADY OUT.

DML

&&

.PREV DISCUSSION... /ISSUED 754 AM CDT SUN MAR 30 2008/

DISCUSSION...QUICK END OF SHIFT UPDATE THIS MORNING TO ADJUST THE POPS
AND WEATHER THROUGH 18Z BASED ON RADAR TRENDS. 20 TO 40 PERCENT
STILL LOOKS GOOD WITH ISOLATED TO AT BEST SCATTERED COVERAGE.
UPDATED ZFP AND PFM ON THE WAY.

PREV DISCUSSION... /ISSUED 605 AM CDT SUN MAR 30 2008/

DISCUSSION...COMPLEX NEAR TERM FORECAST CONTINUES THIS
MORNING...WITH ACTIVE WESTERLY FLOW ALOFT SENDING YET ANOTHER
SHORTWAVE TROF OUR WAY. WATER VAPOR IMAGERY SHOWS THIS FEATURE
MOVING THROUGH CENTRAL TEXAS ATM. THE VAST MAJORITY OF CONVECTION
IT HAS HELPED TO KICK OFF HAS OCCURRED FROM NORTHEAST TEXAS INTO
ARKANSAS. MOST NOTABLE CONVECTION CLOSE TO HOME HAS BEEN OVER THE
COASTAL WATERS...WITH SOME SHOWERS STARTING TO SPREAD INTO WESTERN
CAMERON AND CALCASIEU PARISHES.

FOR TODAY...THINKING IS THAT THINGS WILL PAN OUT IN A SIMILAR
FASHION TO YESTERDAY...BUT A LITTLE SLOWER...WITH THE SHORTWAVE
CONTINUING TO SPEED EAST ACROSS THE AREA FOR THE FIRST PART OF
THE DAY...LEAVING US IN ITS SUBSIDENT WAKE BY THIS AFTERNOON.
NUMERICAL GUIDANCE WAS WOEFUL YESTERDAY IN TERMS OF BOTH POPS AND
TEMPERATURES. CONSEQUENTLY...I HAVE USED A LITTLE PERSISTENCE AND
GONE CONSIDERABLY UNDER MOS POPS AND A GOOD CATEGORY OVER THE
WARMEST MOS TEMPERATURES. WILL CONTINUE TO MONITOR RADAR TRENDS
THIS MORNING FOR ANY POTENTIAL UPDATES.

FRONTAL SYSTEM OVER THE CENTRAL PLAINS WILL CONTINUE TO ORGANIZE
AS UPSTREAM SHORTWAVE TROF...CURRENTLY JUST OFF THE CA
COAST...MOVES INTO THE FOUR CORNERS REGION BY TONIGHT. MAIN SFC
LOW WILL LIFT NORTHEAST TOWARD THE GREAT LAKES MONDAY AND MONDAY
NIGHT...WHILE THE FRONT BEGINS TO PROGRESS SOUTHEAST THROUGH THE
SOUTHERN PLAINS. ANOTHER WARM AND MUGGY DAY IS ON TAP.

FRONTAL BOUNDARY IS PROGGED TO PASS THROUGH THE FORECAST AREA ON
TUESDAY...WHICH WILL BRING ABOUT A VERY BRIEF SHOT OF SLIGHTLY
COOLER AND DRIER AIR. THIS REPRIEVE WILL BE SHORT LIVED...HOWEVER...AS
THE FRONT WASHES OUT AND SOUTHERLY FLOW RETURNS BY WEDNESDAY WITH
THE NEXT FRONTAL SYSTEM DEVELOPING OVER THE CENTRAL PLAINS.

MEDIUM/EXTENDED RANGE MODELS HAVE COME INTO BETTER AGREEMENT THAT
THIS FRONT WILL INDEED MAKE IT THROUGH THE AREA ON FRIDAY AS A
TROF AMPLIFIES OVER THE CENTRAL/EASTERN CONUS. INHERITED POPS FOR
THIS TIME PERIOD LOOKED FINE FOR NOW...AND THE MEX GUIDANCE WAS
GENERALLY ACCEPTED FOR TEMPERATURES.

AVIATION...MVFR WILL PREVAIL THIS MORNING DUE TO LOW CLOUDS AND
REDUCED VISIBILITIES...WITH TEMPO IFR POSSIBLE. VFR EXPECTED BY
THIS AFTERNOON EXCEPT KBPT...WHERE MVFR LOW CLOUDS ARE EXPECTED
TO BE PERSISTENT.

MARINE...SOUTHERLY WINDS WILL CONTINUE...AND STRENGTHEN MONDAY AS
THE PRESSURE GRADIENT OVER THE AREA TIGHTENS. MAY NEED CAUTION
FLAGS OVER THE 20-60NM ZONES AS EARLY AS TONIGHT...BUT WILL DEFER
TO LATER SHIFTS TO EVALUATE FURTHER. A FRONT WILL SAG INTO THE
AREA ON TUESDAY...WITH AN EASTERLY FETCH DEVELOPING BY TUESDAY
NIGHT. SOUTHEAST WINDS WILL RETURN ON WEDNESDAY AS THE FRONT
DISSIPATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  67  82  68 /  40  40  20  30
KBPT  80  68  82  69 /  40  40  20  30
KAEX  79  63  83  65 /  50  50  20  50
KLFT  82  65  82  67 /  40  40  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 30, 6:09 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 AM CDT SUN MAR 30 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-311115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
609 AM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW...BUT AN
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OR
DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH TUESDAY...UNTIL A FRONT BRINGS SLIGHTLY COOLER
AND DRIER AIR INTO THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

13

In the hours before

Local storm report, Mar 30, 11:37 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1137 AM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             VINTON                  30.20N 93.58W
03/30/2008  M0.75 INCH       CALCASIEU          LA   FIRE DEPT/RESCUE

&&

MOGGED
Local storm report, Mar 30, 11:43 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1143 AM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             SULPHUR                 30.23N 93.36W
03/30/2008  E0.50 INCH       CALCASIEU          LA   PUBLIC

            REPORTED PEA TO DIME SIZE HAIL.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:59 AM CDTSpecial Marine WarningLCH61 min
Mar 30, 10:54 AM CDTSevere Thunderstorm WarningLCHCalcasieu51 min
Mar 30, 11:49 AM CDTSevere Thunderstorm WarningLCHCalcasieu41 min
Mar 30, 5:49 PM CDTSevere Thunderstorm WarningLCHVernon41 min
Mar 30, 6:10 PM CDTTornado WarningLCHVernon35 min
Mar 30, 6:43 PM CDTSpecial Marine WarningLCH2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.